Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS Binghamton, NY

August 13, 2016Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2016, 7:31 PM EDT for Sullivan County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2016, 7:31 PM EDT (23:31 UTC)
Expired
Aug 13, 2016, 8:00 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sullivan County, NY

The radar

The Albany radar (KENX), 103 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:17 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS51 KBGM 132331
SVRBGM
NYC105-140000-
/O.NEW.KBGM.SV.W.0055.160813T2331Z-160814T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
731 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SULLIVAN COUNTY IN CENTRAL NEW YORK...

* UNTIL 800 PM EDT

* AT 730 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR GRAHAMSVILLE TO MONTICELLO...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODRIDGE AROUND 735 PM EDT. 
  PHILLIPSPORT AROUND 755 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4162 7474 4197 7469 4196 7465 4188 7446
      4175 7457 4165 7440 4160 7438 4159 7436
TIME...MOT...LOC 2330Z 274DEG 26KT 4191 7456 4163 7466 

HAIL...<.75IN
WIND...60MPH
 
$$

PCF
1 follow-up statement
439 
WWUS51 KBGM 132350
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
750 PM EDT SAT AUG 13 2016

NYC105-140000-
/O.EXP.KBGM.SV.W.0055.000000T0000Z-160814T0000Z/
SULLIVAN NY-
750 PM EDT SAT AUG 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLIVAN COUNTY
WILL EXPIRE AT 800 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
CENTRAL NEW YORK.

LAT...LON 4162 7474 4197 7469 4196 7465 4188 7446
      4175 7457 4165 7440 4160 7438 4159 7436
TIME...MOT...LOC 2347Z 274DEG 26KT 4191 7456 4163 7466 

$$

PCF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:43 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 13, 6:43 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
643 PM EDT SAT AUG 13 2016

.SYNOPSIS...
High heat and humidity will remain in place through Sunday,
including scattered thunderstorms with heavy rain. A frontal
system moving through lower Canada late Sunday will bring some
relief to the very warm and moist conditions. Warmer weather and another
round of thunderstorms is expected on Tuesday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
630 PM Update...

Continued instability with ML CAPE values between 1500 and 3000
j/kg is combining with a decent mid-level wind flow early this
evening. A short wave rotating into western NY is expected to
increase thunderstorm coverage.

A severe thunderstorm watch has been issued for our entire
forecast area through 1 AM.

230 PM Update...

ML-Cape values have climbed above 2000 j/kg over portions of
central New York and northeast Pennsylvania. Combined with better
than anticipated shear values over New York State, the
instability is producing increased severe potential in the form of
Supercell Composites around 2.

A slight risk for severe thunderstorms now exists over central New
York, with marginal risk down through northern Pennsylvania. The
main threats are heavy rain and gusty winds.

1220 PM Update...

Many urban locations are already above 100 degrees for apparent
temperature. We issued a heat advisory for the Finger Lakes up to
Syracuse and from Luzerne up to Pike through 6 PM.

10 AM Update...

Latest SPC mesoanalysis depicts an area of convective inhibition
over upstate NY, with CAPEs building to the southwest through
northern Ohio. Based on this data, we pulled back the POPs through
noon, but left the afternoon forecast as is.

Still think marginal wind shears and warm mid levels preclude much
of a severe threat. PWATs around 2 inches bear watching for heavy
downpours.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY/...
Tonight...A brief increase in thunderstorm coverage is expected
early this evening as the short wave passes through. Thereafter,
convection will decrease, though the very moist atmosphere will
still cause a few showers or thunderstorms overnight.

Sunday...A storm system moving through southern Canada will drag a
cold front across New York and Pennsylvania. The best chance for
vigorous convection continues to be the southern half of the
forecast area, where greater destabilization is expected from
diurnal heating. PWATs remain abnormally high (near 2 inches), so
heavy rain will remain a significant threat in any thunderstorm.

The cold front will drop to just south of our FA on Monday. Drier
air with temperatures in the lower to middle 80s will slide across
our region.

Yet another storm will swing out of the Ohio Valley on Tuesday,
bringing another chance for thunderstorms. We don't plan to
include heavy rain wording with the thunderstorms this far out.
But given the high PWATs will be just to our south on Monday, it's
easy to imagine much of that moisture making a run at us again
once the winds turn southwesterly in advance of the front.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
With convection this afternoon and this evening, loaded the
superblend earlier today for the extended forecast. Tuesday night
into Wednesday still look like the most unsettled period in the
extended, as an area of low pressure tracks over us with
beneficial rains. Superblend pops are high chance but if trend
continues, these will have to be raised by a lot.

A weaker short wave keeps shower chances going into Thursday,
before ridging and drier weather builds in late week into the
weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Isolated SHRA/TSRA possible at any time, for any terminal today,
but highest confidence focused between 18Z-02Z as multiple waves
move across the region and help to sag main surface boundary
south into CNY. Highest opportunity for TSRA restrictions will
extend from KSYR-KRME with decreasing potential toward KAVP. While
IFR VSBYS are possible in heavy rain, confidence only highest in
next few hours at CNY terminals to include in the TAFS right now.
Future amendments likely as storms evolve.

Lull in active weather occurs again by late this evening, but
soupy low levels will again promote fog restrictions at KELM with
minor restrictions to visibility possible elsewhere, especially
terminals that see rain. Showers, storms possible again from mid
Sunday morning on, especially southern terminals.

Winds becoming SW 5-10 KTS and occasionally gusty to 15-20 KTS
this afternoon, diminishing to VRBL again late.

OUTLOOK...

Sunday night...Occasional restrictions in haze/fog and periodic
thunderstorm activity.

Monday - Thur...Still the chance of some showers/storms around
with associated restrictions however relatively low confidence
during this period.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...Heden
AVIATION...Heden
Hazardous weather outlook, Aug 13, 6:30 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT SAT AUG 13 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-142230-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
630 PM EDT SAT AUG 13 2016

...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON SUNDAY IN ADVANCE OF
A COLD FRONT. HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLOODING,
MAINLY IN POOR DRAINAGE AND URBANIZED AREAS. A FEW THUNDERSTORMS
WILL PRODUCE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 13, 5:46 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
546 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     WHITESBORO              43.12N  75.30W
08/13/2016                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON JUDD ROAD.

&&

HEDEN
Local storm report, Aug 13, 5:48 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 WNW WELTONVILLE       42.22N  76.30W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN AGAINST HOUSE ON FAIRFIELD RD.

&&

EMG
Local storm report, Aug 13, 5:58 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
558 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 NW WILLSEYVILLE       42.29N  76.40W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN ON CODDINGTON RD.

0445 PM     TSTM WND DMG     3 NNW CANDOR            42.27N  76.36W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN PROSPECT VALLEY RD.

&&

EMG
Local storm report, Aug 13, 6:01 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     NEW BERLIN              42.62N  75.34W
08/13/2016                   CHENANGO           NY   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS COUNTY.

&&

HEDEN
Local storm report, Aug 13, 6:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     2 SE EDMESTON           42.68N  75.21W
08/13/2016                   OTSEGO             NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN... TREES ON WIRE...
            THROUGHOUT THE COUNTY.

&&

HEDEN
Local storm report, Aug 13, 6:13 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 NW WILLSEYVILLE       42.29N  76.40W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN ON CODDINGTON RD.

0445 PM     TSTM WND DMG     3 NNW CANDOR            42.27N  76.36W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN PROSPECT VALLEY RD.

0450 PM     TSTM WND DMG     3 WNW WELTONVILLE       42.22N  76.30W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN AGAINST HOUSE ON FAIRFIELD RD.

0502 PM     TSTM WND DMG     EAST BERKSHIRE          42.30N  76.13W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            MULTIPLE TREES DOWN ON WILSON CREEK RD.

0540 PM     TSTM WND DMG     WHITESBORO              43.12N  75.30W
08/13/2016                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON JUDD ROAD.

0546 PM     TSTM WND DMG     NEW BERLIN              42.62N  75.34W
08/13/2016                   CHENANGO           NY   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS COUNTY.

0556 PM     TSTM WND DMG     2 SE EDMESTON           42.68N  75.21W
08/13/2016                   OTSEGO             NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN... TREES ON WIRE...
            THROUGHOUT THE COUNTY.

&&

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:20 PM EDTHeat AdvisoryBGMCayuga, Onondaga, Seneca6 hr
Aug 13, 3:40 PM EDTSpecial Weather StatementBGMSchuyler50 min
Aug 13, 3:47 PM EDTSpecial Weather StatementBGMOneida43 min
Aug 13, 4:19 PM EDTSpecial Weather StatementBGMTioga26 min
Aug 13, 4:39 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins36 min
Aug 13, 4:42 PM EDTSpecial Weather StatementBGMOneida33 min
Aug 13, 4:44 PM EDTSpecial Weather StatementBGMMadison31 min
Aug 13, 5:08 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida37 min
Aug 13, 5:14 PM EDTSevere Thunderstorm WarningBGMOneida31 min
Aug 13, 5:31 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego29 min
Aug 13, 5:39 PM EDTSevere Thunderstorm WarningBGMOneida21 min
Aug 13, 5:56 PM EDTSevere Thunderstorm WarningBGMMadison, Otsego34 min
Aug 13, 7:34 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca, Yates56 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.